Maryland, 2022Coastal Flood in Maryland, May 9 to 11, 2022
May 9 to 11, 2022 · NWS LWX · 1 event in 1 county or zone
Onshore winds created abnormally high tides and moderate tidal flooding along portions of the Potomac River in early May 2022.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Onshore winds created abnormally high tides and moderate tidal flooding along portions of the Potomac River in early May 2022.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 9, 2:59 AM EST, 59 minutes earlier.
Area forecast discussion, May 9, 2:59 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
359 AM EDT Mon May 9 2022
.SYNOPSIS...
An upper-level low will spiral offshore the first half of this week
week before retrograding to the south the second half of the
week. Meanwhile, high pressure will attempt to build in from the
north. A coastal warm front approaches from the east by Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 07Z, a coastal low has set up a few hundred miles off the
Mid-Atlantic while expansive high pressure stretches from
eastern Canada down into the Carolinas. Overnight pressure
gradients have considerably weakened which has to led to
decoupling from the boundary layer. As such, temperatures have
plummeted into the mid 30s to low 40s in quite a few spots. A
mixture of Frost Advisories and Freeze Warnings continue until 8
AM from the Blue Ridge mountains westward. Meanwhile, with some
onshore component to the wind, areas closer to the Chesapeake
Bay have stayed in the mid 40s to near 50 degrees.
After a raw and chilly weekend, the start of the work week will
bring more sunshine and warmer conditions. North to
northeasterly winds persist in this pattern which will draw some
of the drier air from north of the Mason-Dixon Line down into
the region. This should make for a milder day, but still short
of early May climatology. Given the proximity to the surface low
offshore, expect occasionally breezy north to northeasterly
winds east of I-95. Winds do stick around into the overnight
hours which will keep low temperatures up a bit. The current
forecast calls for widespread 40s, with mid/upper 30s near the
Allegheny ridgetops.
The pattern changes very little into Tuesday with a stagnant
upper low east of the Carolinas and ridging off to the west over
the Midwest/Great Lakes region. Mostly sunny skies can be
expected with highs creeping up into the upper 60s to low 70s.
The forecast remains dry, but with the breezy northeasterly
winds sticking around for spots east of I-95.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Enough wind should stick around into the night which will keep
low temperatures close to that of the previous night. On
Wednesday, the offshore upper low begins to drift southwestward.
This should decrease the northeasterly winds a bit with daytime
highs getting closer to seasonal norms. Low 70s will be
plentiful with a few mid 70s possible in the Allegheny mountain
valleys. Some additional cloud cover moves in later that night
as a few showers track toward southeast Virginia. Lows turn
milder, generally in the upper 40s to low 50s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The large upper level low which will be located offshore over the
next few days, will start to retrograde westward over the Southeast
and Mid-Atlantic states on Thursday. The upper low will remain
overhead on Friday, before starting to shear out and slowly lift
northward on Saturday. By Sunday, a mid-upper level trough will
approach from the Great Lakes.
As the large upper low drifts westward, we'll be located along its
northern periphery on Thursday. Flow at the surface will turn
easterly, which will start to transport moisture into the area from
the Atlantic. Depending on how much marine influence works in from
the east, clouds may move in by the end of the day, and even a few
showers can't be ruled out. However, most solutions keep us dry
through the daytime hours on Thursday.
Easterly low-level flow will persist Thursday night through Friday
beneath the upper low. Low-level moisture will continue to advect
into the area on easterly flow, which will enable dewpoints to climb
into the lower 60s. Along with the increasing moisture, ample cloud
cover is expected on Friday. Showers, and potentially a few
thunderstorm will accompany the low cloud cover. With the low clouds
in place, temperatures will struggle to make it out of the upper 60s.
Winds will begin to turn more southeasterly on Saturday, and then
southerly on Sunday as the upper low weakens and we begin to feel
the influence of the approaching trough over the Great Lakes.
Widespread cloud cover is expected on Saturday, with potentially
some more breaks of sun on Sunday. Showers and a few thunderstorms
will be possible either day. With more sunshine and less marine
influence, Sunday should be the warmest day of the weekend, with
highs pushing into the upper 70s to near 80.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
VFR conditions are anticipated through mid-week with prevailing
winds out of the north to northeast. Through Tuesday, some
afternoon gusts may approach 20 knots at times before dropping
off a bit into the overnight hours. The forecast will be dry at
all terminals as the area remains in between a low offshore and
ridging to the west.
Sub-VFR ceilings appear possible in easterly flow on Thursday and
Friday. Showers or potentially a passing thunderstorm may accompany
the low ceilings
&&
.MARINE...
Small Craft Advisories continue into early Tuesday given the
persistence of north to northeasterly winds. The channeling of
this flow will occasionally lead to near-gale conditions at the
bottom of the Chesapeake Bay. However, such winds should be more
isolated and generally on the sporadic side. Small craft caliber
winds persist for the remainder of Tuesday and into portions of
Wednesday, particularly over the Chesapeake Bay and lower tidal
Potomac.
Winds may approach SCA levels in easterly flow on Thursday. Sub-SCA
level easterly winds are expected on Friday.
&&
.HYDROLOGY...
Current river gauge data shows all locations have crested across
the upper Potomac and Cacapon Rivers. However, water levels
remain high with many spots still at Minor flooding. The latest
forecast does show any flooding does subside by this afternoon
and evening as the added freshwater flows down into the tidal
Potomac. This added component does augment flooding concerns
around DC/Georgetown. See the Tides/Coastal Flooding section for
more information.
&&
.TIDES/COASTAL FLOODING...
Anomalies currently range from about 1 to 2 feet above normal over
the waters (2 to 3 feet from fresh water around DC).
Anomalies remain around 2 to 3 feet across the southern Chesapeake
Bay. These anomalies have started to creep northward. There is still
some uncertainty as to how much of the 2 to 3 feet anomalies will
come north, and exactly what time. However, it is increasingly
likely that it will eventually make its way up here by later today
into Tuesday. Coastal flood headlines will likely be needed for most
areas. The highest confidence for moderate tidal flooding is around
Straits Point and Washington DC (fresh water will add to the DC
threat). Elsewhere, advisories will likely be needed during this
time, but moderate flooding cannot be ruled out.
Elevated water levels will likely continue through the middle
portion of the week as well due to an onshore flow.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Warning until 8 PM EDT this evening for DCZ001.
Coastal Flood Watch from this evening through late tonight for
DCZ001.
MD...Frost Advisory until 8 AM EDT this morning for MDZ003-501-502.
Coastal Flood Advisory from 7 AM this morning to 6 PM EDT this
evening for MDZ014.
Coastal Flood Warning until 1 PM EDT this afternoon for MDZ017.
Coastal Flood Watch from 1 PM EDT this afternoon through late
tonight for MDZ017.
Coastal Flood Advisory until 4 AM EDT early this morning for
MDZ017.
Coastal Flood Advisory until 4 PM EDT this afternoon for
MDZ018.
VA...Frost Advisory until 8 AM EDT this morning for VAZ025>031-507-
508.
Freeze Warning until 8 AM EDT this morning for VAZ503-504.
Coastal Flood Advisory until 4 AM EDT early this morning for
VAZ054.
WV...Frost Advisory until 8 AM EDT this morning for WVZ051>053-501-
503.
Freeze Warning until 8 AM EDT this morning for WVZ050-055-502-
504>506.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ530>534-
536>543.
Small Craft Advisory until 9 PM EDT this evening for ANZ535.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...KJP
AVIATION...BRO/KJP
MARINE...BRO/KJP
HYDROLOGY...BRO
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, May 8, 3:44 PM EST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
444 PM EDT Sun May 8 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-091000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
444 PM EDT Sun May 8 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Coastal Flood Warning is in effect for waterfront along the
tidal Potomac River in Washington DC and St. Marys County Maryland
tonight.
Freshwater flooding will continue along the Potomac River.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Coastal Flood Warning is in effect for waterfront along the
tidal Potomac River in St. Marys County Maryland Monday morning.
A Coastal Flood Watch is in effect for waterfront along the tidal
Potomac River in Washington DC and St. Marys County Maryland
through Monday night.
Freshwater flooding will continue through Monday evening along the
Potomac River.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-091000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
444 PM EDT Sun May 8 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A couple Flood Warnings remain in effect across northern Maryland
into eastern West Virginia.
River flooding is expected, especially along the Potomac River
Basin and nearby tributaries. See any watches and warnings for
details.
A Freeze Warning is in effect for Hampshire and Hardy Counties
beginning at 2 AM. Elsewhere, a Frost Advisory is in effect for
areas west of the Blue Ridge and Catoctin Mountains beginning at 2
AM.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The frost and freeze headlines continue until 8 AM Monday.
River flooding is expected, especially along the Potomac River Basin
and nearby tributaries through Monday. See any watches and warnings
for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-091000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
444 PM EDT Sun May 8 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Freeze Warning is in effect for Highland and Pendleton Counties
beginning at 2 AM. Elsewhere, a Frost Advisory is in effect
beginning at 2 AM for locations where the growing season has
begun.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The frost and freeze headlines continue until 8 AM Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Coastal Flood, St. Mary'S
- When
- May 9, 3:58 AM EST to May 11, 8:38 AM EST
- Where
- St. Mary'S forecast zone
- Reported by
- River/Stream Gage
- Coordinates
- 38.216, -76.529 (the zone’s center; the record gives no point)
Straits Point tidal gauge had 3 high tides during the period that reached moderate tidal flooding, the highest being 3.90 at 9:00 AM EST on May 10th.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Michigan, May 9, 2022$303,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, May 9, 20223 in hail · 61 events
- Flood in South Dakota, May 9 to 31, 2022$62,000 · 1 event
- Hail in Minnesota, May 9, 2022$50,000 · 1.5 in hail · 2 events
- Tornadoes and Hail in Wisconsin, May 9, 2022EF1 · 8 events
- Hail in Wisconsin, May 9, 20222.5 in hail · 27 events
- Tornado and Hail in Minnesota, May 9, 2022EF0 · 21 events
- Hail and Damaging Winds in Minnesota, May 9, 20221.75 in hail · 14 events
- Tornado and Hail in Wisconsin, May 9, 2022EF0 · 7 events
- Hail and Damaging Winds in Minnesota, May 9, 20221.25 in hail · 7 events
- Hail and Damaging Wind in South Dakota, May 9, 20221.75 in hail · 6 events
- Hail in Minnesota, May 9, 20221.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032673.